Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Cardiomyopathy Due to Ingestion of Adderall

Marks, Donald H MD, PhD*

American Journal of Therapeutics: May-June 2008 - Volume 15 - Issue 3 - p 287-289
doi: 10.1097/MJT.0b013e3180ed6291
Clinical Case Report

A patient is described who developed cardiomyopathy after receiving a therapeutic course of dextroamphetamine/amphetamine. The patient's cardiac function deteriorated to the point of heart failure, necessitating a heart transplantation. Cardiomyopathy associated with amphetamine use is a serious and potentially lethal condition. With early diagnosis, identification of the cause, and treatment, cardiomyopathy may be reversible. The dangers of therapeutic use of amphetamines are discussed, as well as problems and assumptions associated with U.S. Food and Drug Administration monitoring and removal from the market of harmful substances.

Department of Medicine, Cooper Green Mercy Hospital, Birmingham, Alabama.

The author accepted no support for preparing this case report and discussion, although the case initially was analyzed as part of a compensated expert consultation.

*Address for correspondence: 9340 Helena Road, Suite F-414, Hoover, AL 35244. E-mail: DHMarks@Yahoo.com

© 2008 Lippincott Williams & Wilkins, Inc.